Format

Send to

Choose Destination
BMJ Case Rep. 2014 Jun 5;2014. pii: bcr2013203000. doi: 10.1136/bcr-2013-203000.

Myristicin and phenytoin toxicity in an infant.

Author information

1
Department of Pediatrics, ESI-PGIMSR, Chennai, Tamilnadu, India.

Abstract

A developmentally normal infant presented with repeated episodes of afebrile status epilepticus following nutmeg ingestion. He had developed two episodes of afebrile status epilepticus and had received different treatments earlier, but the details of treatment were not available. On admission, he redeveloped convulsions and loading doses of phenytoin, phenobarbitone and midazolam were administered. However, seizures persisted and extrapyramidal movements, nystagmus and visual dysfunction were noted. Iatrogenic phenytoin toxicity was considered and confirmed by drug levels. His symptoms completely disappeared after discontinuation of phenytoin therapy. The initial seizures were attributed to myristicin, an active component of nutmeg, because of the temporal association. However, the subsequent seizures were due to phenytoin toxicity caused by administration of multiple loading doses. This case highlights that nutmeg, a spice, can cause serious toxic effects like status epilepticus. Furthermore, treatment of status epilepticus with phenytoin can cause iatrogenic seizures due to its narrow therapeutic range.

PMID:
24903724
PMCID:
PMC4054332
DOI:
10.1136/bcr-2013-203000
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center